Wisconsin, 2010

Damaging Winds in Wisconsin, September 2, 2010

September 2, 2010 · NWS ARX · 2 events in 1 county or zone

A line of severe thunderstorms along a cold front tracked quickly across parts of southwest Wisconsin during the late afternoon hours of September 2nd. The thunderstorms knocked down several trees around the city of Lancaster (Grant County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of severe thunderstorms along a cold front tracked quickly across parts of southwest Wisconsin during the late afternoon hours of September 2nd. The thunderstorms knocked down several trees around the city of Lancaster (Grant County). This, combined with some flooding issues later in the month, led Grant County to be included in a federal disaster declaration (FEMA-1933-DR).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 2, 2:05 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Sep 2, 2:05 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
305 PM CDT THU SEP 2 2010

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

MAIN FORECAST CONCERNS THIS PACKAGE...SHRA CHANCES TONIGHT/FRI...
WINDS FRI...TEMPERATURES THROUGH THE PERIOD.

18Z DATA ANALYSIS HAD LOW PRESSURE CENTERED SOUTHEAST OF LK WINNIPEG
WITH A BROAD PRESSURE TROUGH SOUTH INTO WI AND EASTERN IA. SFC OBS
PLACED THE COLD FRONT NEAR A KDLH-KMSP-KDSM LINE...MAKING STEADY
PROGRESS EAST. WV IMAGERY DEPICTED A RATHER STRONG SHORTWAVE
ROUNDING THE BASE OF THE TROUGH OVER EASTERN SD/NORTHERN NEB. BROAD
AREA OF SHRA/ISOLATED TSRA SOUTHERN MN/WESTERN IA IN THE FORCING/
LIFT AHEAD OF THE SD/NEB SHORTWAVE. LEADING EDGE OF THIS PRECIP
MOVING INTO THE WEST END OF THE FCST AREA AS OF 18Z. MORE SHRA/TSRA
OVER EASTERN ND/ NORTHWEST MN WITH DEEP CONVERGENCE/LIFT UNDER THE
COLD CORE OF THE UPPER TROUGH. EAST OF THE MN/IA SHRA...MUCH OF
WI/EASTERN IA CATCHING A PERIOD OF PARTLY-MOSTLY SUNNY SKIES WITH
TEMPS WARMING INTO THE 70S-LOWER 80S.

NO BIG ERRORS NOTED WITH 02.12Z MODEL INITIALIZATIONS...THOUGH
DIFFERENCES AMONG MODELS AGAIN NOTED ON SHORTWAVE DETAILS IN THE
NORTHERN PLAINS TROUGH. SHORT-TERM SOLUTIONS QUITE SIMILAR AS THE
STRONG TROUGH MOVES ACROSS THE UPPER MIDWEST TONIGHT/FRI THEN
RIDGING ALOFT BUILDS IN BY SUN/SUN NIGHT. DPROG/DT OF 500MB HGTS AT
02.12Z SHOWED MODEL RUNS OF 31.12Z AND 01.12Z VERIFIED WELL ACROSS
NOAM WITH BETTER RUN-TO-RUN CONSISTENCY TO ECMWF. THRU 36HRS MODELS
CONVERGING TO A TIGHT CONSENSUS FAVORING THE FASTER OF EARLIER
SOLUTIONS AS THE TROUGH MOVES ACROSS THE REGION. GFS WITH THE BETTER
RUN-TO-RUN CONSISTENCY AT 36HRS. MODEL CONSENSUS REMAINS GOOD THRU
60HRS...TRENDING TOWARD A COMPROMISE OF THE EARLIER RUNS AS THE
PATTERN SLOWLY PROGRESSES AND THE NEXT TROUGH MOVES INTO OR/WA. FOR
60-84HRS THE MODEL CONSENSUS TREND IS TOWARD THE FASTER OF THE
EARLIER SOLUTIONS AS THE NEXT TROUGH MOVES INTO THE NORTHERN
ROCKIES. BETTER RUN-TO-RUN CONSISTENCY TO ECMWF AT 60 AND 84HRS.
CHECK OF OBS VS. MODEL DATA AT 18Z SHOWED MODELS GOOD WITH THE LK
WINNIPEG SFC LOW...BUT GENERALLY A BIT FAST/TOO FAR EAST WITH THE
COLD FRONT ACROSS MN/IA EARLY THIS AFTERNOON. PER WV IMAGERY...
MODELS GENERALLY APPEAR A BIT FAST WITH THE SD/NEB SHORTWAVE AS
WELL...SLOWER NAM LOOKS A BIT BETTER WITH THE SHORTWAVE. ECMWF
APPEARED BEST WITH THE 12Z-18Z PRECIP ACROSS THE REGION. WITH MODELS
TRENDING TOWARD A TIGHTER CONSENSUS THROUGH MUCH OF THE PERIOD AND
NO PREFERRED DETERMINISTIC MODEL RUN...FAVORED THE MODEL/ENSEMBLE
CONSENSUS. SHORT-TERM FCST CONFIDENCE ON THE GOOD SIDE THIS CYCLE.

FOR THE SHORT TERM...COLD FRONT AND SHORTWAVE WILL CONTINUE TO PUSH/
ROTATE EAST ACROSS THE AREA THROUGH THE REST OF THE AFTERNOON.
DISTANCE-SPEED TOOL APPLIED TO TRAILING EDGE OF MN/IA PRECIP AREA
PLACES MOST OF IT EAST OF ALL BUT THE FAR EAST SIDE OF THE FCST AREA
BY 00Z. SOUTHEAST ND/WEST CENTRAL MN CONVECTION ROTATES SOUTHEAST
WITH THE COLD CORE OF THE TROUGH AND DEEP CYCLONIC CONVERGENCE.
INSTABILITY/TSRA WITH THIS WILL DECREASE THROUGH THE EVENING...BUT
SCT SHRA EXPECTED TO PASS ACROSS THE NORTH END OF THE FCST AREA WITH
THE TROUGH AXIS LATE THIS EVENING AND OVERNIGHT. SHRA CHANCE ACROSS
THE NORTH END OF THE FCST AREA THRU TONIGHT LOOKS GOOD...WHILE DRIER
AIR BEHIND THE FRONT CONTINUES WRAPS IN FROM THE WEST/NORTHWEST AND
ACROSS THE CENTRAL/SOUTH PARTS OF THE FCST AREA. BEHIND THE TROUGH
AXIS...925-500MB FLOW BECOMES MORE NORTHERLY OVER THE AREA FRI...
WITH SOME 925-700MB MOISTURE WRAPPING SOUTH/SOUTHEAST ACROSS THE
CENTRAL/EASTERN PARTS OF THE FCST AREA. THIS MOISTURE COUPLED WITH
DEEP CYCLONIC CONVERGENCE AND MODEL SOUNDINGS INDICATING STEEP LAPSE
RATES AND SOME WEAK INSTABILITY TO 700MB. LIMITED -SHRA CHANCE IN
THE MORNING TO NORTHEAST OF I-94...THEN OVER THE EASTERN 2/3 OF THE
FCST AREA FOR THE AFTERNOON AS THE 925-700MB MOISTURE ROTATES BY.
PRESSURE GRADIENT WILL BE TIGHT ACROSS THE AREA FRI BEHIND THE
LOW...WITH 850MB WINDS IN THE 35-40KT RANGE ON FRI. MODEL SOUNDINGS
OVER THE WEST END OF THE FCST AREA INDICATE POTENTIAL MIXING TO
850MB FRI AFTERNOON...IF SKIES REMAIN MOSTLY SUNNY/PARTLY CLOUDY.
STRONGER 850MB COLD ADVECTION/SUBSIDENCE MOVES ACROSS THE AREA LATE
TONIGHT/FRI MORNING AND IS EAST INTO WI BY THE AFTERNOON. MAY YET
NEED A WIND ADVISORY FOR THE WIND PRONE HIGHER TERRAIN/OPEN COUNTRY
AREAS OF NORTHEAST IA/SOUTHEAST MN FOR A PORTION OF FRI...BUT WILL
DEFER TO MID CREW WITH HOPEFULLY A BETTER HANDLE ON WHERE THE WEST
EDGE OF THE CLOUDS WILL BE ON FRI. MAY YET NEED A SMALL SHRA CHANCE
EARLY EVENING OVER THE EAST END OF THE FCST AREA...BUT LEFT THIS DRY
AS DEEPER 925-700MB APPEARS TO BE EXITING EAST OF THE AREA BY 00Z
SAT. QUIETER/COOLER WEATHER FOR SAT THRU SUN NIGHT AS THE TROUGH
EXITS EAST AND HGTS RISE AHEAD OF RIDGING INTO THE NORTHERN PLAINS.
NORTHWEST FLOW EAST OF THE UPPER RIDGE AXIS AND HIGH PRESSURE IN THE
PLAINS ADVECTS A COOL...DRY CANADIAN AIRMASS INTO THE REGION FOR
SAT/SUN. SFC RIDGE AXIS MOVES ACROSS THE AREA SAT NIGHT...FOR WHAT
SHOULD BE CHILLY NIGHT WITH LOWS IN THE 40S...PERHAPS EVEN SOME
UPPER 30S IN USUAL COLD AREAS ALONG/NORTHEAST OF I-94. TEMPS BEGIN
TO WARM SUN/SUN NIGHT AS THE RIDGE AXIS SHIFTS EAST...THE NEXT LOW
DEEPENS OVER SD/NEB AND SOUTHERLY FLOW SPREADS ACROSS THE AREA.

NUMERICAL GUIDANCE TEMPERATURES FOR TONIGHT THRU SUN NIGHT GENERALLY
SIMILAR AND LOOK WELL TRENDED. FRI WILL FEEL LIKE FALL WITH THE
BRISK NORTHWEST WINDS AND HIGHS IN THE LOW-MID 60S FOR MOST
LOCATIONS.

.LONG TERM...MONDAY THROUGH THURSDAY

02.00Z GFS/GEM/ECMWF/UKMET ALL IN REASONABLY GOOD AGREEMENT ON MON.
MODEL TREND ON MONDAY FAVORS STRONGER/MORE PROGRESSIVE OF EARLIER
RUNS AS THE NORTHERN ROCKIES TROUGH/ENERGY MOVES INTO THE NORTHERN
PLAINS. THE STRONGER TREND AS THE TROUGH PASSES ACROSS THE REGION
CONTINUES ON TUE...WITH ECMWF SHOWING A BIT BETTER RUN-TO-RUN
CONSISTENCY THAN THE OTHERS. TREND IS SLOWER/STRONGER WITH THIS
TROUGH/ENERGY INTO EASTERN NOAM WED/THU...MORE IN LINE WITH EARLIER
ECMWF RUNS. HOWEVER...ECMWF APPEARS FASTER AMONG MODEL/ENSEMBLE
CONSENSUS WITH THE NEXT TROUGHING INTO THE WESTERN CONUS TUE-THU.
GFS WITH THE BETTER RUN-TO-RUN CONSISTENCY OVER THE WESTERN CONUS
TUE-THU. EVEN WITH THE DIFFERENCES ALOFT...MODEL SOLUTIONS MORE
SIMILAR THAN NORMAL WITH THE SFC LOW STRENGTHS/POSITIONS IN THE
PLAINS MON-THU. HOWEVER...MODELS HAVE DIFFERENT WEATHER OUTCOMES FOR
THE AREA DEPENDING ON HOW MUCH OR HOW FAST MOISTURE IS PULLED NORTH
AHEAD OF THESE NEXT LOWS/TROUGHS INTO THE CENTRAL/NORTHERN PLAINS.
WITH NO MODEL FAVORITE THIS CYCLE AND WEATHER OUTCOME DEPENDENT ON
SMALLER SCALE FEATURES/TIMING...FAVORED THE MODEL/ENSEMBLE CONSENSUS
THIS CYCLE. LONG-TERM FCST CONFIDENCE AVERAGE THIS CYCLE. WARM FRONT
RETURNS NORTH ACROSS THE AREA MON...AHEAD OF THE NEXT RATHER STRONG
LOW TO LIFT FROM SD/NEB TO NORTHWEST MN. GFS MORE ROBUST WITH 850MB
MOISTURE/MOISTURE TRANSPORT INTO/OVER THIS FRONT. EITHER WAY...WARM
FRONT LIFTING NORTH ACROSS THE AREA WITH WARM ADVECTION/ISENTROPIC
LIFT AND SOME AMOUNT OF MOISTURE WARRANTS AT LEAST A SMALL SHRA/TSRA
CHANCE FOR MON. WITH PRESENT MODEL CONSENSUS TIMING...SFC-MID LEVEL
TROUGH AND COLD FRONT TO PUSH ACROSS THE AREA MON NIGHT...INTO WHAT
SHOULD BE A MOIST...UNSTABLE AIRMASS AHEAD OF IT. LOWERED SHRA/TSRA
CHANCES FOR TUE THRU WED WITH WEAK HIGH PRESSURE/DRIER AIRMASS
SLATED TO MOVE INTO THE REGION. HOWEVER...WITH MODEL SHOWING SOME
RUN-TO-RUN TIMING/DETAIL DIFFERENCES BY TUE/WED...NOT ENOUGH
CONFIDENCE TO GO COMPLETELY DRY AGAINST HPC/MODEL CONSENSUS 30-40
PERCENT RAIN CHANCES THESE PERIODS. NEXT LOW DEEPENS IN THE CENTRAL
PLAINS THU...WITH A RESURGENCE OF LOWER LEVEL THERMO-DYNAMICS AND
MOISTURE INTO THE AREA. AGAIN TIMING ISSUES BETWEEN THE MODELS WITH
ECMWF THE FASTER/MORE ROBUST WITH THIS SYSTEM. 30 PERCENT SHRA/TSRA
CHANCE ON THU PER HPC GUIDANCE REASONABLE FOR NOW. FAVORED A BLEND
OF GFS MEX/ENSEMBLE MOS AND HPC GUIDANCE FOR HIGHS/LOWS THRU THE
PERIOD...THOUGH IF ONE OR MORE OF THE DAYS WOULD END UP MORE
OVERCAST/RAINY GRID FCST HIGHS COULD BE 5F TO 10F TOO WARM.

&&

.AVIATION...TONIGHT AND FRIDAY

A COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING BRINGING GUSTY
NORTHWEST WINDS AND SOME SHOWERS TO THE AREA. THE COLD FRONT IS
EXPECTED TO MOVE EAST OF THE MISSISSIPPI RIVER THIS EVENING...
PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS OVER WESTERN
WISCONSIN. SOME STRATUS WILL BE FOUND BEHIND THE FRONT WITH CLOUD
BASES AROUND 3KFT. IN ADDITION...GUSTY NORTHWEST WINDS OF 15 TO 25
KTS WILL OCCUR BEHIND THE FRONT THIS EVENING....BEFORE SURFACE
HEATING DECREASES. THE PRESSURE GRADIENT WILL TIGHTEN ACROSS THE
AREA TONIGHT INTO FRIDAY AS TROUGH MOVES INTO EASTERN ONTARIO...AND
HIGH PRESSURE BUILDS OVER THE NORTHERN PLAINS. THIS WILL PRODUCE
GUSTY WINDS ACROSS THE AREA FRIDAY...PARTICULARLY AFTER DAYBREAK.
NORTHWEST WINDS OF 20 TO 30 KTS CAN BE EXPECTED. FORECAST SOUNDINGS
SHOWING A STATUS DECK MOVING IN FROM THE NORTHWEST AND IMPACTING THE
TAF SITES LATE FRIDAY MORNING INTO FRIDAY AFTERNOON....AND MAY
PRODUCE SOME MVFR CIGS. AN EMBEDDED SHORTWAVE ON NORTHWEST FLOW
ALOFT WILL PRODUCE SOME SHOWERS ACROSS WESTERN WISCONSIN FRIDAY
AFTERNOON.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...RRS
AVIATION..........WETENKAMP
Hazardous weather outlook, Sep 2, 2:13 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
313 PM CDT THU SEP 2 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-031100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
313 PM CDT THU SEP 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WEST CENTRAL AND NORTH CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO WESTERN WISCONSIN THIS AFTERNOON. SHOWERS
AND THUNDERSTORMS WILL CONTINUE ALONG AND AHEAD OF THE FRONT. SOME OF
THE THUNDERSTORMS MAY BECOME STRONG TO SEVERE FROM CENTRAL WISCONSIN
INTO SOUTHWEST WISCONSIN...WHERE GREATER INSTABILITY IS EXPECTED.
THE PRIMARY THREATS FROM THESE STORMS WILL BE GUSTY WINDS. SOME
LARGE HAIL MAY ALSO OCCUR WITH THE STRONGER STORMS. SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS WILL BE FOUND ACROSS SOUTHEAST MINNESOTA
AND NORTHEAST IOWA. SEVERE WEATHER IS NOT ANTICIPATED WITH THESE
STORMS. THE THREAT FOR SEVERE WEATHER WILL SHIFT EAST OF THE AREA
EARLY THIS EVENING AS THE COLD FRONT PUSHES INTO EASTERN WISCONSIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG SUSTAINED WINDS ARE EXPECTED ON FRIDAY WITH SOME GUSTS
REACHING UP TO 40 MPH.

THERE IS A CHANCE FOR THUNDERSTORMS FROM LABOR DAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS WESTERN WISCONSIN LATE THIS
AFTERNOON.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

WETENKAMP

In the hours before

Special weather statement, Sep 2, 1:13 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
213 PM CDT THU SEP 2 2010

IAZ011-029-030-WIZ054-061-022015-
ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-
213 PM CDT THU SEP 2 2010

AT 210 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM MONONA
TO MAYNARD...MOVING EAST AT 20 MPH.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL MAY ACCOMPANY THESE STRONG
THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
ARLINGTON...FARMERSBURG...VOLGA...STRAWBERRY POINT...PRAIRIE DU CHIEN
AND MCGREGOR.

WETENKAMP
Special weather statement, Sep 2, 2:09 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
309 PM CDT THU SEP 2 2010

WIZ054-055-061-022100-
CRAWFORD-GRANT-RICHLAND-
309 PM CDT THU SEP 2 2010

...STRONG THUNDERSTORMS MOVING THROUGH PARTS OF CRAWFORD...GRANT AND
RICHLAND COUNTIES...

AT 3 PM...A CLUSTER OF THUNDERSTORMS WAS MOVING ALONG AND NEAR THE
WISCONSIN RIVER VALLEY BETWEEN PRAIRIE DU CHIEN AND BOSCOBEL
WISCONSIN WITH OTHER STORMS DEVELOPING ACROSS PARTS OF GRANT AND
CRAWFORD COUNTIES.

THESE STORMS WILL PRODUCE VERY HEAVY RAIN ALONG WITH GUSTY WINDS AND
DANGEROUS LIGHTNING. STRONGER STORMS HAVE A SMALL POTENTIAL TO
PRODUCE A BRIEF TORNADO AS WELL THROUGH 4 PM.

MOVE INDOORS UNTIL THESE STORMS PASS. IF A WARNING IS ISSUED FOR
YOUR AREA...TAKE COVER AND STAY AWAY FROM WINDOWS.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

SHEA
Special weather statement, Sep 2, 2:40 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
340 PM CDT THU SEP 2 2010

IAZ029-030-WIZ054-022130-
CLAYTON-CRAWFORD-FAYETTE-
340 PM CDT THU SEP 2 2010

...STRONG STORMS ALONG HIGHWAY 3 IN NORTHEAST IOWA...

AT 334 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS LOCATED IN
AND NORTH OF WATERLOO...MOVING EAST AT 60 MPH.

WIND GUSTS OF 40 TO 50 MPH MAY ACCOMPANY THESE STRONG THUNDERSTORMS.

THE STRONG THUNDERSTORMS WILL BE NEAR...
  HIGHWAY 93 AND COUNTY W 14...HIGHWAY 93 AND COUNTY V 68...
  OELWEIN...FAIRBANK AROUND 350 PM...
  FAYETTE...VOLGA RIVER STATE PARK...ALBANY...AROUND 400 PM...
  AND HIGHLAND AROUND 410 PM...

PREPARE NOW FOR POSSIBLE SEVERE WEATHER SHOULD THESE STORMS
INTENSIFY. THE MAIN THREAT WOULD BE WIND GUSTS OVER 55 MPH IF THEY
STRENGTHEN. MOVE INDOORS AND IF A WARNING IS ISSUED...TAKE ACTIONS
TO PROTECT LIFE AND PROPERTY.

BAUMGARDT
Local storm report, Sep 2, 2:52 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
352 PM CDT THU SEP 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     LA CROSSE               43.83N 91.23W
09/02/2010  M36 MPH          LA CROSSE          WI   ASOS

&&

DANB
Special weather statement, Sep 2, 3:22 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
422 PM CDT THU SEP 2 2010

IAZ029-030-WIZ061-022215-
CLAYTON-FAYETTE-GRANT-
422 PM CDT THU SEP 2 2010

...STRONG STORMS MOVING EAST TOWARD EXTREME SOUTHWEST WISCONSIN...

AT 415 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR
STRAWBERRY POINT...MOVING EAST AT 50 MPH.

WIND GUSTS OF 30 TO 40 MPH MAY ACCOMPANY THESE STRONG THUNDERSTORMS
AS THEY MOVE EAST.

THE STRONG THUNDERSTORMS WILL BE NEAR...
  GARNAVILLO AROUND 430 PM...
  GUTTENBERG AROUND 440 PM...
  BLOOMINGTON...CASSVILLE AROUND 450 PM...
  LANCASTER...DICKEYVILLE AROUND 510 PM...
  AND PLATTEVILLE AROUND 520 PM...

BRIEF HEAVY RAIN SHOULD BE EXPECTED WHICH WILL REDUCE VISIBILITIES.

BAUMGARDT

The radar

The La Crosse radar (KARX), 103 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
September 2, 3:58 PM CST
Where
Grant County, 3 mi SE of Mt Hope
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
42.939, -90.828

Large tree limbs were blown down.

Thunderstorm Wind, Grant

When
September 2, 4:00 PM CST to 4:05 PM CST
Where
Grant County, 0.51 mi E of Lancaster
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
42.850, -90.710

Numerous trees were blown down around the city of Lancaster and one of the trees fell onto a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262841, 255049.